Hail, Deaf Smith
- When
- May 15, 6:08 PM CST
- Where
- Deaf Smith County, 7.97 mi W of Hereford
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.830, -102.540
A developing strong 850-500 hPa zonal flow displaced well to the south of an anti-cyclonic feature in the northwest CONUS helped to develop convection across the region. Perturbations in the 700-500 hPa in the zonal west-east pattern developed convection off the high terrain of New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A developing strong 850-500 hPa zonal flow displaced well to the south of an anti-cyclonic feature in the northwest CONUS helped to develop convection across the region. Perturbations in the 700-500 hPa in the zonal west-east pattern developed convection off the high terrain of New Mexico. With good 700-500 mb flow of 30-50 kts in the afternoon of the 15th, this allowed the convection to be carried into the Panhandles region. With SBCAPE of 2000-3000 J/Kg along with strong effective shear approaching 50-60 kts, storms easily moved east into the Panhandles in a favorable environment. 00Z RAOB data from AMA showed also good direction shear of almost 180 degrees in the lower levels just out ahead of the convection. This lead to some storms rotating with brief funnels within some of the supercells. Damaging winds and large hail were Late report of trees up to 2 feet diameter being felled close to the trunk due to thunderstorm winds were produced with these storms before moving east out of the region very late on the 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 15, 5:16 PM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 616 PM CDT Tue May 15 2018 .MESOSCALE UPDATE... ...Severe weather possible today... * Synoptic Overview: Currently watching mid-level shortwave embedded in the southwesterly flow as it crosses northeastern NM. This wave will help cool and moisten the mid/upper levels as PVA increases across the western Panhandles over the next 1-2 hours. This is occurring in an upslope flow regime with low level winds almost due easterly as of 2200z. * Mesoscale: Several boundaries can be inferred in a recovering post-frontal environment using low level radar returns and visible satellite. Moisture convergence is maximized along a boundary stretching from roughly Tucumcari, NM to near Post, TX. Storms are also forming in the higher elevations of northeastern New Mexico as the shortwave moves over the upslope flow, helping promote deep moist convection. kinematic conditions support splitting supercells behind the boundary. The 20z special sounding at KAMA showed plenty of SBCAPE (~2400 J/kg), however, a robust EML results in a MLCAPE of only ~900 J/kg and ~100 J/kg MLCIN. Short term model guidance suggest erosion of the CAP by 00z, but there is some concern that anvil shadows may help retain low level stability as storms move in the from the west. If the CAP can be overcome by approaching/developing storms, effective shear values of 40-50 knots with CAPE in the HGZ of 600-800 J/kg will be available. Some isolated supercell structures are already being observed in northeastern New Mexico and the South Plains. Storms may grow upscale becoming more linear as it approaches the central Texas/Oklahoma Panhandles if ascent with shortwave can interact with the low level jet and storm cold pool interactions. Even though the low level jet is not progged to be very strong this evening, it does look like winds around 850mb will increase between now and about 02z. This will increase low level directional shear with LCL heights around 1000-2000 m. Storms should merge and grow upscale to become more of a linear MCS mode as they approach the central Panhandles. DCAPE values are large at 1000-2000 J/kg. * Threats: Large hail around golf ball size is the primary threat early in the evening. A few very large hail reports around tennis ball size can't be ruled out. An isolated brief tornado can't be ruled out during the early evening as discrete cells move into the western Texas Panhandle. If storms become more linear with time, straight line winds would likely become more dominant threat with 65-75 mph winds possible with any microburst or bowing structures. * Timing & Location: Primarily between now and midnight. Ward && .PREV DISCUSSION... /Issued 328 PM CDT Tue May 15 2018/ DISCUSSION... A favorable pattern for storms to continue for the next several days across the Panhandles. It's possible that the much needed moisture will finally be returning to the central and possibly western Panhandles. Eastern Panhandles have received several rounds of precipitation and they too continue to be in the spotlight for moisture. Return easterly flow at the surface will keep the dryline over the eastern NM to western TX area for the next several days. This in conjunction with several upper level low pressure systems setting up over the western CONUS will continue the southwest flow and potential moisture plume to continue over the Panhandle area. As a result thunderstorms are in the forecast for the next several days. Today will be the focus of the forecast as the majority of the Panhandles are in a slight risk for severe weather. CAMs are well in agreement with a line of storms that will push across the area this evening. Looks like they will enter the area around 6 to 7 pm this evening as a line of storms. Hail and damaging wind will be the primary threat with isolated tornado potential. SPC has a 60 percent chance for a Watch to be issued for our western Panhandle areas. This looks favorable as storms are already developing across the mountains of NM and progressing east towards the Panhandles. 20Z special sounding still shows a capping inversion 112 J/kg of CIN in the ML, thusly supercells ahead of the line tonight do not look to favorable. DCAPE values of about 1200 J/kg with and ESE storm motion of 20kts could result in collapsing storms producing 70+ mph wind gusts. More to come with a meso update if Severe Thunderstorm Watch is issued. Weber AVIATION...18Z TAFS... Some patchy MVFR will linger through the early afternoon, but VFR should become more dominant later in the afternoon. Scattered thunderstorms will be possible mainly during the late afternoon into the evening. Added tempo groups to cover expected timing of storms, but amendments may be needed based on the latest observations. Strong outflow winds are possible with any thunder activity. Otherwise, winds will gradually veer from northeast to more southeast through the evening. A frontal boundary is trying to push into the OK Panhandle, but should stall before making it to KGUY. However, if it pushes further south than expected, KGUY could see a shift in the winds to a more northerly direction. Redevelopment of low ST is possible overnight tonight, with areas of MVFR or even some IFR cigs being possible. Ward && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 7/89
Hazardous Weather Outlook National Weather Service Amarillo TX 241 PM CDT Tue May 15 2018 OKZ001>003-TXZ001>020-317-160745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 241 PM CDT Tue May 15 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms possible this afternoon across the Oklahoma and Texas Panhandles. Storms that form will have the potential to become strong to severe, with large hail and damaging winds the primary hazards. There is the potential for a line of strong to severe storms this evening across the Panhandles. Again hail and wind will be the primary threats with these storms. Isolated tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday through Monday across much of the Oklahoma and Texas Panhandles. Some storms that develop will have the potential to become strong to severe, with large hail and damaging winds the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across mainly the Texas Panhandle should remain alert and be ready for possible activation later this afternoon and evening.
Special Weather Statement
National Weather Service Amarillo TX
630 PM CDT TUE MAY 15 2018
TXZ011-016-017-160000-
Randall TX-Deaf Smith TX-Oldham TX-
630 PM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL...
SOUTHWESTERN OLDHAM AND DEAF SMITH COUNTIES UNTIL 700 PM CDT...
At 628 PM CDT, Doppler radar was tracking several strong
thunderstorms in Deaf Smith and southern Oldham County. Storms are
moving in various directions at about 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Hereford, Adrian, Glenrio, Buffalo Lake, Dawn, Bootleg and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.
LAT...LON 3521 10304 3532 10272 3477 10196 3475 10244
3475 10304
TIME...MOT...LOC 2328Z 241DEG 13KT 3513 10298 3483 10274
DGWSpecial Weather Statement
National Weather Service Amarillo TX
640 PM CDT TUE MAY 15 2018
OKZ001-TXZ001-160015-
Cimarron OK-Dallam TX-
640 PM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 715 PM CDT...
At 640 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Felt, or 17 miles southwest of Boise City, moving
northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Felt and Wheeless.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3684 10291 3660 10256 3642 10284 3651 10300
3659 10300
TIME...MOT...LOC 2340Z 226DEG 25KT 3663 10279
DGWSpecial Weather Statement
National Weather Service Amarillo TX
704 PM CDT TUE MAY 15 2018
TXZ011-016-160030-
Deaf Smith TX-Oldham TX-
704 PM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES UNTIL 730 PM CDT...
At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vega, moving southeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Vega and Wildorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.
LAT...LON 3502 10229 3521 10253 3532 10241 3519 10217
3516 10217
TIME...MOT...LOC 0003Z 305DEG 28KT 3521 10240
SimpsonThe Amarillo radar (KAMA), 88 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
10 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Nickel to quarter size hail with some accumulation on the ground.
Report via Twitter.
Sheriff reported quarter sized hail.
Late report of half-dollar size hail, and structural damage to feed lot caused by thunderstorm winds. Time estimated from radar.
Late report of half-dollar size hail, and structural damage to feed lot caused by thunderstorm winds. Time estimated from radar.
Rotating wall cloud with brief funnels being produced with dime size hail also reported.
Rotating wall cloud with brief funnels being produced. Dime size hail also reported.
Late report from county sheriff of hail damaged vehicles due to hail the size of hen eggs. Time estimated from radar.
Late report of quarter sized hail.
Late report of trees up to 2 feet diameter being felled close to the trunk due to thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755665, 755666, 755667, 755669, 755670, 755671, 755672, 755673, 755674, 755675, 755676, 755677, 755678, 755679, 755680.